Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Chicago, IL

May 8, 2000Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 8, 2000, 10:32 PM CDT for Cook County, Illinois. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 10:32 PM CDT (03:32 UTC)
Expired
May 8, 2000, 11:15 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Cook County, IL

What was reported inside it

TimeReportWhereRemark
May 8, 11:00 PM CDTThunderstorm Wind 50 EEvanston, IL
May 8, 11:15 PM CDTThunderstorm Wind 60 EOrland Park, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2720 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 090333
SVRCHI
ILC031-090415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1032 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1115 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BARRINGTON HILLS...OR
  ABOUT OVER SLEEPY HOLLOW...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BARRINGTON HILLS AROUND 1040 PM CDT
  HOFFMAN ESTATES AROUND 1045 PM CDT
  INVERNESS AROUND 1050 PM CDT
  ARLINGTON HEIGHTS AROUND 1055 PM CDT
  MOUNT PROSPECT AROUND 1100 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO ONE INCH IN DIAMETER.
 WINDS UP TO 70 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

NNNN


What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT MON MAY 8 2000

WL HAVE BRIEF AFD THIS AFTN DUE TO DVLPG SVR WX.  VSBL SATLT LOOPS
PAST CPL HRS SHWG VRY STG LO LVL MOISTURE CONVERGENCE INTO NRN IL.
CAPES FROM SOUNDINGS MODIFIED WITH ACARS TEMPS NOW APCHG 4000 J/KG.
CONVERGENCE TAKING PLACE ALG OLD BNDRY FM JUST N OF MKE-JVL-WEST OF
RFD TO A WAVE CREST JUST NW OF MLI.  LN TCU THEN EXTENDS SWWD ACRS
NRN MO-ERN KS.  TSTMS HAVE BEGUN TO DVLP RPDLY INVOF THE APEX OF THE
WAVE FEATURE WITH DENSE ANVIL CANOPY FANNING RPDLY AS WELL.  EXPCT
TSTMS TO CONT TO FIRE NXT CPL HRS...EVENTUALLY FORMING A SVR SQLN
ACRS NWRN IL.  ACTIVITY SHUD THEN PROPAGATE ESEWD ACRS ENTR FCST
AREA THIS AFTN-EVE.

STMS SHUD EVENTUALLY EVOLVE INTO HVY RAIN AREA LATE THIS EVE.  ON
TUES...ALL GUID IS CONSISTENT IN BRINGING S/W NEWD ALG STALLED SFC
FNT TO S OF FA.  SIG UVV FIELD ASSD WITH THIS FEATURE AS S/W BECOMES
NEG TILTED WITH TIME ON TUES.  WITH DEEP ATMOS MOISTURE STILL IN
CLOSE PROXIMITY...AM EXPECTING HVY RNFL EVENT TO SET UP SOMEWHERE
ACROSS FA.  IF THIS EVOLVES AS FCST...A FLASH FLOOD WATCH MAY BE
REQUIRED.

BASICALLY GOING WITH GUID AFTE 24HRS AS MDLS IN GENLY CLOSE AGRMT AND
FAIRLY CONSISTENT OVR PAST FEW RUNS.  MOS TEMPS O.K.

.CHI...NONE.

MERZLOCK

In the hours before

Special weather statement, May 8, 6:36 PM CDT, 3 hours 56 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
090031-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
636 PM CDT/EST MON MAY 8 2000

...TORNADO WATCH NUMBER 245 NO LONGER IN EFFECT...

THE TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS
HAS BEEN REPLACED WITH A NEW WATCH FURTHER SOUTH. AS A RESULT...THE
TORNADO WATCH IS NO LONGER IN EFFECT FOR THE CHICAGO FORECAST
AREA...INCLUDING CFHICAGO AND ROCKFORD.

SHOWERS AND THUNDERSTORMS ARE STILL LIKELY ACROSS THE AREA
TONIGHT...BUT THE LIKELIHOOD OF SEVERE WEATHER HAS DIMINISHED.

JHV
Special weather statement, May 8, 7:20 PM CDT, 3 hours 12 minutes before
ILZ004-005-010>014-020-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
720 PM CDT MON MAY 8 2000

AT 725 PM CDT... A LINE OF THUNDERSTORMS WAS FROM GENOA ILLINOIS TO
MENDOTA ILLINOIS. THE THUNDERSTORMS WERE MOVING EAST AT 35 MPH.
THERE HAS BEEN PEA SIZE HAIL REPORTED WITH THESE THUNDERSTORMS.
THE THUNDERSTORMS WILL MOVE ACROSS DEKALB  INTO KANE..NORTHERN
KENDALL AND DUPAGE COUNTIES THROUGH 930 PM CDT.

YOU lCAN EXPECT BRIEF STRONG GUSTS OF WIND...SMALL HAIL AND BRIEF
HEAVY RAIN WITH THESE THUNDERSTORMS.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:18 PM CDTSevere Thunderstorm WarningLOTKane42 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston46 min
May 8, 11:01 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee59 min
May 8, 11:01 PM CDTSevere Thunderstorm WarningLOTWill59 min
May 8, 11:14 PM CDTSevere Thunderstorm WarningLOTCook46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.